HYPERMAGNESEMIA

HYPERMAGNESEMIA is a topic covered in the Harrison's Manual of Medicine.

To view the entire topic, please or purchase a subscription.

Harrison’s Manual of Medicine 19th edition provides 600+ internal medicine topics in a rapid-access format. Download Harrison’s App to iPhone, iPad, and Android smartphone and tablet. Explore these free sample topics:

Harrison’s Manual of Medicine - App + Web

-- The first section of this topic is shown below --

Hypermagnesemia is rare but can be seen in renal failure when pts are taking magnesium-containing antacids, laxatives, enemas, or infusions, or in acute rhabdomyolysis. The most readily detectable clinical sign of hypermagnesemia is the disappearance of deep tendon reflexes, but hypocalcemia, hypotension, paralysis of respiratory muscles, complete heart block, and cardiac arrest can occur. Treatment includes stopping the preparation, clearing the intestines of residual offending laxatives or antacids with magnesium-free enemas or cathartics, dialysis against a low magnesium bath, or, if associated with life-threatening complications, 100–200 mg of elemental calcium IV over 1–2 h.

-- To view the remaining sections of this topic, please or purchase a subscription --